Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Lubbock, TX

April 14, 2017Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 14, 2017, 9:05 PM CDT for Briscoe County, Hall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2017, 9:05 PM CDT (02:05 UTC)
Expired
Apr 14, 2017, 10:00 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1782 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS54 KLUB 150205
SVRLUB
TXC045-191-150300-
/O.NEW.KLUB.SV.W.0036.170415T0205Z-170415T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
905 PM CDT FRI APR 14 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Hall County in the Panhandle of Texas...
  Eastern Briscoe County in the Panhandle of Texas...

* Until 1000 PM CDT

* At 904 PM CDT, a severe thunderstorm was located 10 miles north of
  Turkey, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Memphis, Turkey, Valley Schools, Brice, Estelline, Lakeview and 
  Plaska Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 10042 3434 10100 3468 10101 3475 10096
      3475 10042
TIME...MOT...LOC 0204Z 269DEG 21KT 3454 10090 

HAIL...1.25IN
WIND...60MPH
 
$$

23
2 follow-up statements
369 
WWUS54 KLUB 150228
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
928 PM CDT FRI APR 14 2017

TXC045-150235-
/O.CAN.KLUB.SV.W.0036.000000T0000Z-170415T0300Z/
Briscoe TX-
928 PM CDT FRI APR 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRISCOE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved east 
out of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3433 10082 3467 10092 3475 10089 3475 10042
      3431 10042
TIME...MOT...LOC 0225Z 269DEG 21KT 3454 10074 

$$

TXC191-150300-
/O.CON.KLUB.SV.W.0036.000000T0000Z-170415T0300Z/
Hall TX-
928 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR HALL COUNTY...

At 925 PM CDT, a severe thunderstorm was located 13 miles northeast
of Turkey, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Estelline, Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3433 10082 3467 10092 3475 10089 3475 10042
      3431 10042
TIME...MOT...LOC 0225Z 269DEG 21KT 3454 10074 

HAIL...1.75IN
WIND...60MPH
 
$$

23
113 
WWUS54 KLUB 150246
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
946 PM CDT FRI APR 14 2017

TXC191-150300-
/O.CON.KLUB.SV.W.0036.000000T0000Z-170415T0300Z/
Hall TX-
946 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR EASTERN HALL COUNTY...

At 946 PM CDT, a severe thunderstorm was located 12 miles south of
Memphis, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Memphis, Estelline, Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3443 10070 3464 10081 3475 10075 3475 10042
      3438 10042
TIME...MOT...LOC 0246Z 267DEG 23KT 3455 10057 

HAIL...1.00IN
WIND...60MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:36 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 14, 6:36 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
636 PM CDT Fri Apr 14 2017

.AVIATION...
VFR conditions should persist through the evening but IFR is a
possibility toward sunrise on Saturday morning. A strong
thunderstorm located NW of KPVW should remain north of that
terminal. Winds may increase in a local zone of convergence to the
south and southeast of convective activity.

&&

.PREV DISCUSSION... /issued 604 PM CDT Fri Apr 14 2017/

UPDATE...
Minor update to raise PoPs significantly around and just
downstream of the current slow-moving severe thunderstorm over
western Castro County. Given the slow storm motion heavy/flooding
rains is also an increasing concern in addition to the severe
threat. The activity should gradually wane by mid-late evening as
it moves into an increasingly capped environment and the BL cools.

PREV DISCUSSION... /issued 301 PM CDT Fri Apr 14 2017/

SHORT TERM...
The Saturday afternoon setup will be similar to today's. We will
still be dealing with capping issues but farther to the east.
Convection will largely be conditional again. A very narrow swath of
uncapped air may exist just east of the dryline. The dryline will
mix farther to the east to somewhere around the I27/US87 corridor.
Areas east of the dryline will be stuck with low stratus for much of
the day until some clearing by mid afternoon initially limiting
instabilities and maximizing capping. Very strong instabilities will
exist east of the dryline with good low level shear. Large scale
forcing will be lacking again relying on dryline convergence to
initiate convection. A cold front will be moving through the Texas
Panhandle during the afternoon. This will maximize low level
convergence north of the area in the eastern Texas Panhandle.

LONG TERM...
Any isolated convection Saturday afternoon should quickly fade as
instability wanes and inhibition increases during the mid-late
evening hours. The first half of Easter should then start out on the
mild and quiet side. However a weak cold front/surface boundary is
progged to sag into the northern or central zones before stalling
out and this along with the attendant dryline south of the front and
perhaps weak upper support within modest west-southwest flow aloft
should spur scattered storm development during the afternoon and
evening hours. Good moisture/instability along with sufficient deep
layer shear along the front and east of the dryline could support
robust updrafts and the risk of severe weather. The front/boundary
should wash out on Monday, but we will hang on to a risk of isolated
afternoon/evening convection along and east of the dryline which
will likely be located near or east of the edge of the Caprock.

Beyond Monday brief low amplitude ridging aloft along with a further
eastward push to the afternoon dryline position should keep the CWA
dry Tuesday and Wednesday. After that it becomes less clear as a
storm system is expected to approach through the Great Basin before
closing off and emerging across the High Plains late week. A
northern CONUS shortwave trough is forecast to drop a backdoor cold
front into or through the FA on Thursday. Lift ahead of the
system will renew shower and storm chances along and north of the
boundary late Thursday or Thursday night. Beyond that all will
depend on the track of the upper low. The latest GFS and ECMWF
favor a track north of the CWA which would quickly dry slot the FA
and bring an end to storm chances /aside from perhaps a little
light wrap around moisture if the low isn't too far north per the
ECMWF/. If you are hoping for more widespread and long-duration
rainfall, the Canadian is the winner this afternoon stalling the
low to our west while sinking slowly southward from Friday through
the weekend. This would result in a cool and soggy weekend,
though at this point it looks like a very low probability outcome.
Time will tell, but for now have included 20-30 PoPs from late
Thursday through Friday.

Temperatures through most or all of the extended will reside on the
warm side of average with Tuesday and Wednesday likely the warmest
of the days when highs well into the 80s /perhaps a few lower 90s/
are expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Apr 14, 11:15 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1115 AM CDT Fri Apr 14 2017

TXZ021>044-151615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1115 AM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms will be possible late this
afternoon into the early evening across the southwestern Texas
Panhandle and the western South Plains, generally along and west
of a Tulia to Tahoka line. The main severe threats will be hail up
to tennis ball size and winds up to 70 mph. Additionally, isolated
tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated late-day severe thunderstorms could affect areas east of
the Caprock escarpment on Saturday. A greater coverage of severe
storms is possible across a broader portion of the South Plains
area on Sunday afternoon and evening as a cold front enters the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Apr 14, 7:20 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     3 WSW DIMMITT           34.53N 102.36W
04/14/2017                   CASTRO             TX   STORM CHASER

            8-10 POWER POLES SNAPPED OFF... POSSIBLY FROM AN
            EARLIER TORNADO. TIME OF DAMAGE IS ESTIMATED.

&&

EVENT NUMBER LUB1700120

GDS
Local storm report, Apr 14, 7:50 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TORNADO          4 N DIMMITT             34.61N 102.31W
04/14/2017                   CASTRO             TX   STORM CHASER

            BRIEF TORNADO OBSERVED BY STORM SPOTTER. LOCATION
            ESTIMATED BY RADAR.

&&

EVENT NUMBER LUB1700121

GDS
Local storm report, Apr 14, 8:01 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     2 NE DIMMITT            34.57N 102.29W
04/14/2017  M60 MPH          CASTRO             TX   MESONET

            WEST TEXAS MESONET MEASURED A SOUTHERLY INFLOW WIND
            GUST TO 60 MPH.

&&

EVENT NUMBER LUB1700122

GDS
Local storm report, Apr 14, 8:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
807 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TORNADO          6 W DIMMITT             34.55N 102.42W
04/14/2017                   CASTRO             TX   STORM CHASER

            BRIEF ROPE TORNADO NOTED IN CHASER VIDEO FEED.

&&

EVENT NUMBER LUB1700123

GDS
Local storm report, Apr 14, 8:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     1 NW DIMMITT            34.56N 102.33W
04/14/2017                   CASTRO             TX   PUBLIC

            POWER POLE SNAPPED ABOUT 10 FEET ABOVE THE GROUND. THE
            TIME OF DAMAGE IS UNKNOWN.

&&

EVENT NUMBER LUB1700124

GDS
Local storm report, Apr 14, 8:40 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
840 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             DIMMITT                 34.55N 102.31W
04/14/2017  E1.00 INCH       CASTRO             TX   BROADCAST MEDIA

            NICKEL TO QUARTER SIZE HAIL FALLING IN DIMMITT
            CURRENTLY.

&&

EVENT NUMBER LUB1700125

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:00 PM CDTFlash Flood WarningLUBCastro3 hr
Apr 14, 7:12 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBCastro33 min
Apr 14, 7:41 PM CDTSevere Thunderstorm WarningLUBCastro49 min
Apr 14, 7:44 PM CDTTornado WarningLUBCastro31 min
Apr 14, 7:53 PM CDTTornado WarningLUBCastro22 min
Apr 14, 8:13 PM CDTTornado Warning Tornado observedLUBCastro32 min
Apr 14, 8:30 PM CDTTornado WarningLUBCastro30 min
Apr 14, 8:58 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer32 min
Apr 14, 9:29 PM CDTSevere Thunderstorm WarningLUBCastro31 min
Apr 14, 9:41 PM CDTFlash Flood WarningLUBCastro2 hr
Apr 14, 9:55 PM CDTSevere Thunderstorm WarningLUBCastro35 min
Apr 14, 10:01 PM CDTSpecial Weather StatementLUBChildress29 min
Apr 14, 10:28 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Swisher32 min
Apr 14, 10:40 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Swisher35 min
Apr 14, 11:09 PM CDTSpecial Weather StatementLUBChildress36 min
Apr 14, 11:13 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher32 min
Apr 14, 11:21 PM CDTTornado WarningLUBHale, Swisher24 min
Apr 14, 11:30 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher35 min
Apr 14, 11:33 PM CDTSpecial Weather StatementLUBChildress27 min
Apr 14, 11:39 PM CDTAreal Flood WarningLUBCastro6 hr
Apr 14, 11:41 PM CDTSevere Thunderstorm WarningLUBHale, Swisher34 min
Apr 14, 11:50 PM CDTSevere Thunderstorm WarningLUBChildress40 min
Apr 15, 12:14 AM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Swisher31 min
Apr 15, 12:22 AM CDTAreal Flood AdvisoryLUBHale, Swisher113 min
Apr 15, 12:44 AM CDTSevere Thunderstorm WarningLUBFloyd, Hale46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.